Alert archive / Iowa / Tornado Warnings in 2024

Tornado Warning 12, NWS Sioux Falls, SD

May 6, 2024Lyon County, Sioux County, Iowa; Rock County, Minnesota; Lincoln County, Minnehaha County, South Dakota

NWS Sioux Falls, SD issued this tornado warning at May 6, 2024, 7:48 PM CDT for Lyon County, Sioux County, Iowa; Rock County, Minnesota; Lincoln County, Minnehaha County, South Dakota. It was in force for 27 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2024, 7:48 PM CDT (00:48 UTC)
Expired
May 6, 2024, 8:15 PM CDT
In force
27 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Lyon County, IA, Sioux County, IA, Rock County, MN, Lincoln County, SD, Minnehaha County, SD

The radar

The Sioux Falls radar (KFSD), 32 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 8:09 PM CDTTSTM WND DMG1 Ese Rowena, SDLarge tree branch downed and blocking the road. Time estimated from radar.
May 6, 8:09 PM CDTTSTM WND DMG2 Ne Rowena, SDReport of a tree down, with a couple sizeable branches down as well. Recieved report via Facebook.
May 6, 8:09 PM CDTTSTM WND DMG4 Wsw Alvord, IAFarm outbuildings had extreme roof damage. Time of damage estimated from radar.
May 6, 8:14 PM CDTTSTM WND DMGValley Springs, SDLivestock shelter blown down. Time estimated from radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.8 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2024-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 302 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2024-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
302 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
715 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted.

798 
WFUS53 KFSD 070048
TORFSD
IAC119-167-MNC133-SDC083-099-070115-
/O.NEW.KFSD.TO.W.0012.240507T0048Z-240507T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Sioux Falls SD
748 PM CDT Mon May 6 2024

The National Weather Service in Sioux Falls has issued a

* Tornado Warning for...
  Western Lyon County in northwestern Iowa...
  Northwestern Sioux County in northwestern Iowa...
  Southwestern Rock County in southwestern Minnesota...
  Southeastern Minnehaha County in southeastern South Dakota...
  Central Lincoln County in southeastern South Dakota...

* Until 815 PM CDT.

* At 747 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Newton Hills State Park, or near Canton, moving
  northeast at 60 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Canton, Larchwood, Inwood, and Lake Alvin State Recreation Area 
  around 755 PM CDT.
  Rowena around 800 PM CDT.
  Valley Springs, Hills, and Lester around 805 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4317 9665 4323 9678 4361 9652 4346 9614
TIME...MOT...LOC 0047Z 213DEG 51KT 4326 9667 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

SST
1 follow-up statement
449 
WWUS53 KFSD 070101
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
801 PM CDT Mon May 6 2024

IAC167-070110-
/O.CAN.KFSD.TO.W.0012.000000T0000Z-240507T0115Z/
Sioux IA-
801 PM CDT Mon May 6 2024

...THE TORNADO WARNING FOR NORTHWESTERN SIOUX COUNTY IS CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

&&

LAT...LON 4332 9654 4338 9668 4361 9652 4351 9626
TIME...MOT...LOC 0100Z 213DEG 51KT 4342 9653 

$$

IAC119-MNC133-SDC083-099-070115-
/O.CON.KFSD.TO.W.0012.000000T0000Z-240507T0115Z/
Lyon IA-Rock MN-Minnehaha SD-Lincoln SD-
801 PM CDT Mon May 6 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR
NORTHWESTERN LYON...SOUTHWESTERN ROCK...SOUTHEASTERN MINNEHAHA AND
NORTHEASTERN LINCOLN COUNTIES...

At 800 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Lake Alvin State Recreation Area, or 8 miles north
of Canton, moving northeast at 60 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Larchwood, Valley Springs, Hills, and Rowena around 805 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4332 9654 4338 9668 4361 9652 4351 9626
TIME...MOT...LOC 0100Z 213DEG 51KT 4342 9653 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

SST

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at May 6, 7:13 PM CDT, 35 minutes earlier. Its key messages:

  • Lines of showers and thunderstorms will move across the forecast area this evening. While an isolated stronger storm is still possible, the risk of severe weather appears to be decreasing.
  • Periodic rain chances continue for much of the upcoming week into next weekend with the focus on Wednesday. Highs in the 60s to 70s are expected.
Area forecast discussion, May 6, 7:13 PM CDT, 35 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
713 PM CDT Mon May 6 2024

.KEY MESSAGES...

- Lines of showers and thunderstorms will move across the
  forecast area this evening. While an isolated stronger storm
  is still possible, the risk of severe weather appears to be
  decreasing.

- Periodic rain chances continue for much of the upcoming week
  into next weekend with the focus on Wednesday. Highs in the
  60s to 70s are expected.

&&

.UPDATE...
Issued at 713 PM CDT Mon May 6 2024

Still seeing isolated gusts over 40 mph as of 7 PM, but overall
expect winds to be on a downward trend through this evening, and
thus have allowed the Wind Advisory to expire.

That said, with a fairly stout low level jet still over the
area, cannot rule out isolated stronger gusts with the showers
and thunderstorms moving across the area. While these isolated
gusts may be marginally severe (60 MPH), instability across much
of our forecast area seems to be lacking given general downtrend
in storm intensity as the line of storms in eastern Nebraska
moves northeast. Area of greatest concern at this point would
seem to be portions of the Highway 20 corridor (Sioux City) and
perhaps into Storm Lake.

&&

.DISCUSSION...
Issued at 250 PM CDT Mon May 6 2024

Rest of Afternoon and Evening: At a large scale, pronounced
mid/upper low is evident on WV imagery across the northern Rockies
with surface low deepening across western SD. A warm front is
lifting through central NE with a narrow warm sector before a
quickly approaching dryline/cold front is crashing eastward. These
features will all lift east or northeast into the evening and
overnight hours and provide for thunderstorm chances.

Severe Storms: Forecast soundings show a ribbon of modest elevated
instability lifting from roughly 850:800 mb around 1000 J/kg with
higher values as you go south. Surface parcels would obtain closer
to 50o J/kg if they can overcome a modest inversion, although
current thinking is this may be tough given persistent cloud cover
thus far. A robust and dynamic wind field through the entire
atmospheric column is helping to drive deep layer shear of 40-50 kts
however effective shear for elevated parcels looses a good chunk of
the lower directional and speed shear. If a surface parcel can be
realized, nearly 30 kts of 0-1 km shear exists with a well curved
elongated low level hodograph.

With the above stated, well forced dynamics should result in
increasing coverage of storms through the 654second half of the
afternoon with likely a rapid transition to linear mode.
Damaging wind gusts up to 60-70 mph seems the most likely threat
with a 50 to 55 kt LLJ at 850 mb. Even less organized
convection may be able to tap into this higher momentum air,
especially while the boundary layer remains mixed during the
daylight hours. Hail would be a secondary risk although again,
elevated parcels lack a better effective shear profile. Any
tornado threat would be conditional on realizing surface parcels
and at this time seems low but should be monitored given the
low level wind field. Any more organized bowing segment that can
orient from northwest to southeast would also need to be
monitored with 0-3 km shear vectors out of the SW AOA 30 kts

Heavy Rain: PWATs around 1.25, and near the top of climatology,
should provide for a period of heavy rain with the passage of the
line of thunderstorms but with a warm cloud layer generally less
than 10 kft and the progressive nature of any thunderstorms, any
flash flooding threat should remain isolated and probably confined
to urban areas. QPF amounts near and east of I-29 are a bit either
side of 1-1.5 inches with HREF PMM suggesting pockets of up to 2-2.5
inches, more likely across NW IA. Given saturated soils as of late,
renewed issues with ponding of water and river rises will be the
more likely impact.

Synoptic Wind: Aforementioned deepening surface low to the west will
continue to provide for Advisory level wind gusts (45 mph or higher)
into the early evening before decreasing BL mixing should result in
a decreasing trend closer to sunset.

Tonight: After storms exit to our east toward the midnight hour, the
remainder of the overnight looks fairly benign.

Tuesday and Wednesday:  Vorticity ribbons pivot off the filling
upper low into midweek. This will bring occasional rain chances with
Wednesday currently appearing to be the focus as the main lobe
shifts east. With the main upper low overhead, Wednesday would be a
timeframe to monitor for slow moving storms capable of locally heavy
rain as well at least some potential for low topped funnels.

Thursday through Sunday: Transition to upper level northwest flow on
the backside of the upper level trough will bring seasonal
temperatures for the second half of the week with perhaps a few low
chances for a light shower.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 713 PM CDT Mon May 6 2024

Lines of showers and thunderstorms will rotate across the forecast
area through this evening. The thunderstorms are expected to push
east of the I-29 corridor by 03Z-05Z, and east of the Highway 71
corridor by 05Z-07Z, though an area of showers may linger across
southwest Minnesota into the pre-dawn hours of Tuesday. MVFR
ceilings and MVFR-locally IFR visibility are expected with the
showers and thunderstorms, becoming predominantly VFR behind the
lingering showers. Additional stratocu will spread over the region
from the northwest on Tuesday. While this is currently expected to
be VFR, a brief period of MVFR ceilings is possible. Spotty light
showers or an isolated thunderstorm is possible Tuesday afternoon,
but chances are too low to include in the TAF at this time.

The strongest of the southeasterly gusty winds should diminish with
sunset, though occasional gusts over 30kt are still possible this
evening. Speeds diminish further as a trough axis slides east behind
the showers tonight. Southwest to west winds behind the trough will
again increase after daybreak Tuesday with gusts 25-30kt common in
most areas, perhaps up to 35kt near/west of the James River
Valley.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

UPDATE...
DISCUSSION...Kalin
AVIATION...JH
Hazardous weather outlook, May 6, 2:05 PM CDT, 5 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
205 PM CDT Mon May 6 2024

IAZ003-MNZ071-072-080-081-089-090-097-098-SDZ038>040-054>056-071915-
Dickinson-Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-
Rock-Beadle-Kingsbury-Brookings-Miner-Lake-Moody-
205 PM CDT Mon May 6 2024

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota and east central South Dakota.

.DAY ONE...This afternoon and tonight.

Thunderstorms will increase in coverage by late afternoon into the
evening hours. These storms are expected to form into a line as they
move eastward toward the I-29 corridor by early to mid evening.
Damaging wind gusts to around 60 mph are expected to be the primary
threat with a secondary risk of hail up to the size of quarters.
Locally heavy rain is also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered showers and thunderstorms are possible Wednesday. Some of
these storms may contain small hail, along with a potential for weak
funnels.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Any severe weather reports are
appreciated.

IAZ001-002-012>014-020>022-031-032-NEZ013-014-SDZ050-052-053-057>071-
071915-
Lyon-Osceola-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-
Woodbury-Ida-Dixon-Dakota-Gregory-Jerauld-Sanborn-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln-Bon Homme-Yankton-Union-
205 PM CDT Mon May 6 2024

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska, central South Dakota, east central South
Dakota, south central South Dakota and southeast South Dakota.

.DAY ONE...This afternoon and tonight.

Thunderstorms will increase in coverage by late afternoon into the
evening hours. These storms are expected to form into a line as they
move eastward toward the I-29 corridor by early to mid evening.
Damaging wind gusts up to 70 mph are expected to be the primary
threat with a secondary risk of hail up to the size of quarters.
While not likely, a tornado cannot be ruled out. Locally heavy rain
is also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered showers and thunderstorms are possible Wednesday. Some of
these storms may contain small hail, along with a potential for weak
funnels.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Any severe weather reports are
appreciated.

In the hours before

Local storm report, May 6, 2:27 PM CDT, 5 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
227 PM CDT Mon May 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1243 PM     Non-Tstm Wnd Gst 2 NNW Huron             44.39N 98.23W
05/06/2024  M51 MPH          Beadle             SD   ASOS

            ASOS station KHON Huron Regional Airport.

&&

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 8:10 PM CDTTornado WarningFSDLyon35 min
May 6, 8:23 PM CDTTornado WarningFSDPipestone37 min
May 6, 8:34 PM CDTTornado WarningFSDMurray, Pipestone, Rock26 min
May 6, 8:42 PM CDTTornado WarningFSDLincoln, Pipestone33 min
May 6, 8:50 PM CDTTornado WarningFSDMurray, Nobles, Pipestone, Rock25 min
May 6, 8:57 PM CDTTornado WarningFSDLincoln, Lyon, Murray, Pipestone18 min
May 6, 8:20 PM CDTTornado WarningFSDBrookings, Lake, Moody25 min
May 7, 10:11 AM CDTWind AdvisoryFSDAurora, Brule, Charles Mix, Douglas, Gregory, Jerauld9 hr

Nearby

Tornado Warnings in Iowa, 2024Tornado Warnings in South Dakota, 2024Tornado Warnings in Minnesota, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.